Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 211, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Sep 10, 2018, 4:53 PM EDT for Montgomery County, Moore County, Richmond County, North Carolina. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 10, 2018, 4:53 PM EDT (20:53 UTC)
- Expired
- Sep 10, 2018, 5:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Montgomery County, NC, Moore County, NC, Richmond County, NC
The radar
The Raleigh/Durham radar (KRAX), 138 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 5:04 PM EDT | TSTM WND DMG | 4 S Troy, NC | TREE DOWN ON 1814 HICKS RD. TIME ESTIMATED FROM RADAR. |
| Sep 10, 5:04 PM EDT | TSTM WND DMG | 67 Sse East Bend, NC | TREE DOWN ON 1814 HICKS ROAD. TIME ESTIMATED FROM RADAR. |
| Sep 10, 5:22 PM EDT | TSTM WND DMG | 63 S Madison, NC | TREE DOWN ON PINE STREET IN BISCOE. TIME ESTIMATED FROM RADAR. |
| Sep 10, 5:22 PM EDT | TSTM WND DMG | Biscoe, NC | TREE DOWN ON PINE STREET IN BISCOE. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 475 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
737
WUUS52 KRAH 102053
SVRRAH
NCC123-125-153-102145-
/O.NEW.KRAH.SV.W.0211.180910T2053Z-180910T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
453 PM EDT MON SEP 10 2018
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
West central Moore County in central North Carolina...
Northwestern Richmond County in central North Carolina...
Montgomery County in central North Carolina...
* Until 545 PM EDT
* At 453 PM EDT, a severe thunderstorm was located 10 miles northeast
of Ansonville, or 12 miles south of Troy, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Troy, Biscoe, Mount Gilead, Star, Candor, Norman, Steeds, Seven
Lakes, Eagle Springs and Covington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Raleigh.
&&
LAT...LON 3551 7991 3551 7981 3525 7950 3508 7991
3510 7991 3512 7993 3512 7995 3511 7997
3516 8007 3518 8005 3522 8007
TIME...MOT...LOC 2053Z 210DEG 21KT 3520 7996
HAIL...0.88IN
WIND...60MPH
$$
WSS3 follow-up statements
156
WWUS52 KRAH 102112
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
512 PM EDT MON SEP 10 2018
NCC123-125-153-102145-
/O.CON.KRAH.SV.W.0211.000000T0000Z-180910T2145Z/
Moore NC-Richmond NC-Montgomery NC-
512 PM EDT MON SEP 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR WEST CENTRAL MOORE...NORTH CENTRAL RICHMOND AND MONTGOMERY
COUNTIES...
At 512 PM EDT, a severe thunderstorm was located 7 miles south of
Troy, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Troy, Biscoe, Mount Gilead, Star, Candor, Norman, Steeds, Seven
Lakes, Eagle Springs and Covington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.
&&
LAT...LON 3551 7991 3551 7981 3525 7950 3512 7986
3514 7989 3516 7991 3516 8007 3518 8005
3522 8007
TIME...MOT...LOC 2112Z 213DEG 20KT 3526 7989
HAIL...0.88IN
WIND...60MPH
$$
WSS854
WWUS52 KRAH 102132
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
532 PM EDT MON SEP 10 2018
NCC153-102141-
/O.CAN.KRAH.SV.W.0211.000000T0000Z-180910T2145Z/
Richmond NC-
532 PM EDT MON SEP 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL RICHMOND COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3551 7991 3551 7981 3525 7950 3517 7972
3525 7988 3527 8004
TIME...MOT...LOC 2131Z 210DEG 21KT 3536 7982
$$
NCC123-125-102145-
/O.CON.KRAH.SV.W.0211.000000T0000Z-180910T2145Z/
Moore NC-Montgomery NC-
532 PM EDT MON SEP 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR WEST CENTRAL MOORE AND CENTRAL MONTGOMERY COUNTIES...
At 531 PM EDT, a severe thunderstorm was located over Biscoe, or near
Troy, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Isolated wind
damage has occurred in Anson County from this storm.
Locations impacted include...
Troy, Biscoe, Star, Candor, Norman, Steeds, Seven Lakes and Eagle
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.
&&
LAT...LON 3551 7991 3551 7981 3525 7950 3517 7972
3525 7988 3527 8004
TIME...MOT...LOC 2131Z 210DEG 21KT 3536 7982
HAIL...0.88IN
WIND...60MPH
$$
WSS938
WWUS52 KRAH 102147
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
547 PM EDT MON SEP 10 2018
NCC123-125-102157-
/O.EXP.KRAH.SV.W.0211.000000T0000Z-180910T2145Z/
Moore NC-Montgomery NC-
547 PM EDT MON SEP 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOORE AND CENTRAL
MONTGOMERY COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.
LAT...LON 3551 7991 3551 7981 3525 7950 3517 7972
3525 7988 3527 8004
TIME...MOT...LOC 2147Z 210DEG 21KT 3542 7978
$$
WSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:30 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Sep 10, 3:30 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 330 PM EDT Mon Sep 10 2018 .SYNOPSIS... A stationary front will waver over the Piedmont of NC through Tuesday. Meanwhile, Hurricane Florence will track west northwest across the southwestern Atlantic Ocean between the Bahamas and Bermuda through Wednesday, then approach the Southeast U.S. Thursday and Thursday night. && .NEAR TERM /THROUGH TONIGHT/... As of 330 PM Monday... Focus for scattered convection will remain along a weakening sfc boundary draped west southwest-east northeast across our far southern counties. Strong heating has lead to moderate instability across this region, supplying an atmosphere primed for convective development. While support aloft is rather meager across the Coastal Plain, the approach of the inland moving seabreeze should kick off convection after 20Z-21Z, lasting through 00Z. Farther west, encompassing the southern and western Piedmont, a weak mid level trough/shear axis will provide additional lift to initiate and sustain clusters of showers and storms. While storm movement will be steadily to the northeast, training of cells could lead to locally heavy/excessive rainfall. Will continue to highlight isolated threat for flash flooding through the late evening hours. After midnight, areas if low clouds and fog will materialize, primarily across the northern Piedmont and possibly the northern Coastal Plain. Overnight temperatures generally near 70-lower 70s. && SHORT TERM /TUESDAY THROUGH WEDNESDAY/... As of 330 PM Monday... Tuesday through Wednesday will basically be a persistent forecast as a moist unstable air mass will remain in place. This atmosphere will give rise to scattered convection during the afternoon and evening hours. The convection may be more prominent/numerous across the western counties which will be in closer proximity to a weakening mid level trough/shear axis. Similar to this afternoon/evening, mean flow will be unidirectional Tuesday and Wednesday, leading to showers/storms training across the same locations. This may result in pockets of flash flooding, primarily over urbanized areas. Afternoon temperatures will vary from the mid-upper 80s across the NW (where low clouds will linger the longest), to near 90-lower 90s across the southeast half. Overnight temperatures generally near 70 to the lower 70s. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... As of 255 PM Monday... WEDNESDAY NIGHT THROUGH FRIDAY NIGHT: As of Monday afternoon, Hurricane Florence has strengthened to a category 4 major hurricane with maximum sustained winds of 130 mph. There remains significant spread in the model solutions, making it difficult and too early to tell where the most significant impacts within the state will occur. With the National Hurricane Center anticipating a Thursday landfall the average track error this far out is between 100-150 nautical miles, and so there are many details yet to be ironed out. There is however increasing confidence that North Carolina will suffer significant impacts from Hurricane Florence and preparations should be completed as soon as possible. For residents of central NC, sustained tropical storm force winds with gusts to hurricane force will be possible. This will likely cause a significant number of power outages and downed trees across the area. The greatest risk to residents of central NC will be with inland flooding. As the storm makes landfall it is expected to slow down, thus increasing the time Florence remains over the state. This will enhance the flooding threat and those who already know they live in a flood prone area need to take appropriate action to make sure they have a safe place to go during the storm. Now is the time to have a plan in place and ready to go and to have your hurricane kits fully stocked. Residents need to be prepared for potentially long periods of time without power or water. Stay tuned to the forecast and to messaging coming from NC Emergency Management for the latest information. You can visit the NWS Raleigh Tropical page at http://www.weather.gov/rah/tropical for information from the National Hurricane Center as well as local statements and forecasts. -Ellis SATURDAY THROUGH MONDAY: This stage of the forecast remains very uncertain, as all of the forecast is reliant on the eventual track, intensity, and survivability of Florence once it makes landfall. In general, models tend to be in agreement with a rapidly decaying yet nearly stationary tropical system overhead by the weekend. This slow progression will likely keep gusty winds and heavy tropical downpours active across much of central NC, with potentially several inches of additional precipitation possible each day. Pinpointing the areas likely to be hardest hit remains very difficult due to the wide array of model spread that still exists, so please continue to monitor for future developments in the forecast. - JJM && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 140 PM Monday... Lingering low stratus over portions of the Piedmont, with IFR/low end MVFR ceilings, will lift into a scattered broken cu field by 21z with bases 3500-5000ft. Scattered convection will develop over portions of the Sandhills and southern Piedmont through 21Z. The threat for scattered convection will increase across the remainder of central NC after 21Z, persisting until 02Z. In vicinity of the heavier showers and storms, anticipate IFR visibilities and MVFR ceilings, and wind gusts 25-30kts. After 06Z, areas of low stratus and fog will redevelop across the northern half of central NC, leading to IFR/LIFR ceilings and IFR visibilities. The adverse aviation conditions will likely linger through most of Tuesday morning. Comparable conditions expected Tuesday night into Wednesday. By Thursday, the extremely adverse affects of Hurricane Florence may begin to impact the eastern sections of central NC by Thursday morning, and the entire region by late Thursday, persisting into Friday. Aviation conditions are expected to slowly improve expected by Saturday. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...WSS SHORT TERM...WSS LONG TERM...Ellis/JJM AVIATION...WSS
Hazardous weather outlook, Sep 10, 10:15 AM EDT, 6 hours 38 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 1015 AM EDT Mon Sep 10 2018 NCZ007-021>025-038>040-073>076-083>086-110930- Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph- Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond-Scotland-Hoke- 1015 AM EDT Mon Sep 10 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Scattered thunderstorms with torrential downpours will track slowly northward across the western and southern Piedmont this afternoon and this evening. These slow moving thunderstorms will be capable of dumping between one and two inches of rain in less than two hours. Rainfall of this intensity may result in brief flash flooding of creeks, streams, and low lying areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hurricane Florence is forecast to be a very powerful, major hurricane on its approach to the coast of the Southeast U.S. late Wednesday through early Friday. The associated risk of life- threatening impacts well inland into central North Carolina, including damaging wind, tornadoes, and prolonged, extremely heavy rainfall, is increasing. Residents of central North Carolina are strongly encouraged to take time now to put together emergency kits and an emergency plan of how best to protect family and pets. Continue to closely monitor the progress and latest forecasts of Hurricane Florence. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed Thursday and Friday. NCZ008>011-026>028-041>043-077-078-088-089-110930- Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston- Wilson-Harnett-Wayne-Cumberland-Sampson- 1015 AM EDT Mon Sep 10 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hurricane Florence is forecast to be a very powerful, major hurricane on its approach to the coast of the Southeast U.S. Wednesday and Thursday. The associated risk of life-threatening impacts well inland into central North Carolina, including damaging wind, tornadoes, and prolonged, extremely heavy rainfall, is increasing. Residents of central North Carolina are strongly encouraged to take time now to put together emergency kits and an emergency plan of how best to protect family and pets. Continue to closely monitor the progress and latest forecasts of Hurricane Florence. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed Thursday and Friday.
In the hours before
Special weather statement, Sep 10, 3:29 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
329 PM EDT MON SEP 10 2018
NCZ083-102015-
Anson NC-
329 PM EDT MON SEP 10 2018
...A STRONG THUNDERSTORM WILL AFFECT ANSON COUNTY UNTIL 415 PM EDT...
At 328 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sturdivants, or 13 miles southwest of Wadesboro, moving northeast at
10 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Wadesboro, Polkton, Morven, Peachland and White Store.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3515 8028 3521 8026 3516 8023 3516 8020
3486 7990 3484 7991 3481 8003 3482 8032
TIME...MOT...LOC 1928Z 243DEG 11KT 3485 8027
WSSSpecial weather statement, Sep 10, 4:34 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Raleigh NC
434 PM EDT MON SEP 10 2018
NCZ084-085-102115-
Scotland NC-Richmond NC-
434 PM EDT MON SEP 10 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SCOTLAND AND
SOUTHEASTERN RICHMOND COUNTIES UNTIL 515 PM EDT...
At 433 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rockingham, moving east at 15 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Rockingham, Hamlet, Hoffman, Dobbins Heights, Gibson, East Rockingham
and Sandhills Game Land.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3474 7960 3480 7968 3480 7984 3481 7986
3489 7986 3490 7985 3493 7986 3499 7986
3502 7951 3473 7956
TIME...MOT...LOC 2033Z 271DEG 11KT 3491 7977
WSSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 8:14 PM EDT | Special Weather Statement | RAH | Hoke | 61 min |
| Sep 9, 8:37 PM EDT | Special Weather Statement | RAH | Moore | 38 min |
| Sep 9, 8:42 PM EDT | Severe Thunderstorm Warning | RAH | Lee, Moore | 48 min |
| Sep 9, 9:28 PM EDT | Special Weather Statement | RAH | Lee | 47 min |
| Sep 9, 10:16 PM EDT | Special Weather Statement | RAH | Lee | 44 min |
| Sep 10, 3:29 PM EDT | Special Weather Statement | RAH | Anson | 46 min |
| Sep 10, 3:50 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond, Stanly | 55 min |
| Sep 10, 4:34 PM EDT | Special Weather Statement | RAH | Richmond | 41 min |
| Sep 10, 5:35 PM EDT | Special Weather Statement | RAH | Richmond | 40 min |
| Sep 10, 5:42 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Montgomery, Moore, Randolph | 48 min |
| Sep 10, 5:46 PM EDT | Special Weather Statement | RAH | Hoke, Scotland | 59 min |
| Sep 10, 6:37 PM EDT | Special Weather Statement | RAH | Chatham, Lee | 53 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.